Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 99, NWS Des Moines, IA

June 24, 2023Butler County, Franklin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 24, 2023, 3:46 PM CDT for Butler County, Franklin County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2023, 3:46 PM CDT (20:46 UTC)
Expired
Jun 24, 2023, 4:30 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, IA, Franklin County, IA

The radar

The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 1:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:16 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 24, 2:16 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
216 PM CDT Sat Jun 24 2023

.SHORT TERM.../Tonight through Sunday Night/
Issued at 217 PM CDT Sat Jun 24 2023

Forecast Impacts for the week:

...Lingering storms this evening/showers Sunday
...Cooler Monday/Tuesday & Mid to late week heat/scat storms
...Cooling into weekend

Confidence Short Term: High

Severe storms the main concern this afternoon and early evening.
Ongoing convection over north central along US20 continues to
increase while another area of concern is the south along the old
outflow boundary which is currently situated from southwest to
central Iowa, extending from US71 in the west southeast to between
US34 and US92. Initial development likely to include supercells with
all modes possible. As upper level wave moves into the area this
afternoon, storms will begin to migrate east into eastern Iowa.
After the storms exit later this evening, expecting a lull for
several hours with another round of more elevated storms over
northern Iowa into the morning hours. Sunday, the upper level low
begins to swing south with scattered showers and thunderstorms
expected to redevelop in the later morning and afternoon hours.
Lingering showers will continue into Sunday night, but then by early
Monday morning most of the showers will have exited. Lows tonight
will drop to the lower 60s northwest to the mid 60s southeast. Highs
Sunday along with stronger west winds increasing to 15 to 25 mph
will range from the the upper 60s northwest to the upper 70s
southeast. We will continue to trend lower on temperatures into
Sunday night with lows dropping into the upper 50s north to the
lower 60s southeast.

&&

.LONG TERM.../Monday through Saturday/Forecast Impacts for the week:

...Lingering storms this evening/showers Sunday
...Cooler Monday/Tuesday & Mid to late week heat/scat storms
...Cooling into weekend

Confidence Short Term: High

Severe storms the main concern this afternoon and early evening.
Ongoing convection over north central along US20 continues to
increase while another area of concern is the south along the old
outflow boundary which is currently situated from southwest to
central Iowa, extending from US71 in the west southeast to between
US34 and US92. Initial development likely to include supercells with
all modes possible. As upper level wave moves into the area this
afternoon, storms will begin to migrate east into eastern Iowa.
After the storms exit later this evening, expecting a lull for
several hours with another round of more elevated storms over
northern Iowa into the morning hours. Sunday, the upper level low
begins to swing south with scattered showers and thunderstorms
expected to redevelop in the later morning and afternoon hours.
Lingering showers will continue into Sunday night, but then by early
Monday morning most of the showers will have exited. Lows tonight
will drop to the lower 60s northwest to the mid 60s southeast. Highs
Sunday along with stronger west winds increasing to 15 to 25 mph
will range from the the upper 60s northwest to the upper 70s
southeast. We will continue to trend lower on temperatures into
Sunday night with lows dropping into the upper 50s north to the
lower 60s southeast.
Issued at 217 PM CDT Sat Jun 24 2023

Confidence: Medium

After the system exits the region by Monday afternoon, lingering
showers will be possible east during the day as some lingering lift
and cyclonic circulation remains over the region. High pressure will
cross the region and keep the region dry for the next 36 hours. A
developing lee side system and some return of moisture will enter
the picture by late Tuesday night into Wednesday as scattered
overnight storms return to our western areas mainly west of I35.
Though bulk wind shear will be favorable for some stronger storms
Wednesday, it appears that instability will be somewhat limited
until late afternoon when H700 temperatures warm to +10 to +12C,
possibly limiting convective development. As we move deeper into the
extended, the models diverge on timing of another more significant
wave. The Euro lags the GFS in bringing a round of thunderstorms
with the GFS showing another round by Thursday afternoon into Friday
afternoon while the Euro is favoring a Friday into Saturday timing.
Overall, we will continue to warm into the mid to late week with the
warmest day expected to to Thursday as highs reach the mid 80s north
to the lower to mid 90s in the far south. Depending on the timing of
the late week system, we may hold onto another very warm day for
Friday with similar highs expected. The passage of the system will
turn back the dial on temperatures with H850 temperatures lowering
to the low to mid 10s; bringing afternoon highs back to the 70s and
lower 80s with more comfortable levels of humidity for the weekend.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1226 PM CDT Sat Jun 24 2023

Main concern today will be coverage and strength of convection.
Ongoing thunder near ALO and south toward DSM/OTM will expand and
strengthen aft 19-20z with svr potential increasing with wind
gusts/large hail possible with storms. Have not added gust
potential yet in terminal tempo groups, but will update as needed.
Aft 01z, storms mainly exit with some redevelopment near MCW aft
04z. Scattered storms again aft 15z Sunday will be covered in next
package. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
Hazardous weather outlook, Jun 24, 2:36 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
236 PM CDT Sat Jun 24 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-251945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
236 PM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Severe thunderstorms will continue into the evening hours east of
I35 over central Iowa. In addition to the risk of lightning, very large
hail, damaging thunderstorm winds, and tornadoes will be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Storm chances will linger Sunday across the northeast half of the
state. These storms appear unlikely to become severe.

Several round of thunderstorms will return to the region later
this week on Wednesday and again for Thursday through Saturday.
The extent in coverage and severe potential will be better
determined in the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed into this evening.

REV

In the hours before

Local storm report, Jun 24, 11:00 AM CDT, 4 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1100 AM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 AM     Tstm Wnd Dmg     1 NE Ames               42.03N 93.61W
06/24/2023                   Story              IA   Broadcast Media

            Tree branch fell on car parked in street.
            Report relayed by WHO media via social
            media. Time estimated by radar.

&&

rev
Local storm report, Jun 24, 2:34 PM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
234 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Hail             Indianola               41.36N 93.56W
06/24/2023  E1.00 inch       Warren             IA   Public

            Relayed from NWSchat.

&&

Fowle

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:06 AM CDTSpecial Weather StatementDMXEmmet, Palo Alto24 min
Jun 24, 6:35 AM CDTSpecial Weather StatementDMXCrawford, Sac40 min
Jun 24, 9:33 AM CDTSpecial Weather StatementDMXBlack Hawk, Bremer, Butler, Grundy, Hardin27 min
Jun 24, 1:15 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Hamilton, Story, Webster45 min
Jun 24, 2:12 PM CDTSevere Thunderstorm WarningDMXCalhoun, Greene, Webster48 min
Jun 24, 2:26 PM CDTSevere Thunderstorm WarningDMXMarion, Warren34 min
Jun 24, 2:58 PM CDTSevere Thunderstorm WarningDMXMarion32 min
Jun 24, 4:16 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe29 min
Jun 24, 4:21 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy39 min
Jun 24, 4:55 PM CDTSevere Thunderstorm WarningDMXMonroe, Wapello35 min
Jun 24, 4:58 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer37 min
Jun 24, 5:21 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass39 min
Jun 24, 5:26 PM CDTSevere Thunderstorm WarningDMXWapello25 min
Jun 24, 5:31 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXDavis, Wapello29 min
Jun 24, 5:44 PM CDTSevere Thunderstorm WarningDMXAdair, Cass46 min
Jun 24, 5:50 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXDavis, Wapello25 min
Jun 24, 6:46 PM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union23 min
Jun 24, 6:56 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Tama20 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.